Narcan (naloxone): The Lifesaving Opioid Overdose Reversal Medication

What is Naloxone?

  • Naloxone (brand name Narcan) is a life-saving FDA-approved medication that is used to reverse the effects of overdoses from opioids such as heroin, fentanyl, oxycodone, and morphine.
  • Naloxone can be administered two ways: through injections (like a shot) or via nasal spray. 
  • To learn more about how naloxone saves lives, go to the CDC’s naloxone page or read the National Harm Reduction Coalition’s opioid overdose guide.

Where Can I Get Naloxone?

Naloxone is available without a prescription at any pharmacy in California, though company policy may differ. However, without insurance, it can be costly.

Free naloxone is available in the following locations:

  • Narcan Vending Machines:
    • Marin HHS Social Services Courtyard- 120 North Redwood, San Rafael
    • Marin County Jail Lobby- 13 Peter Behr Drive, San Rafael
  • Direct Distribution
    • The Spahr Center provides free Narcan at their office (150 Nellen Ave #100, Corte Madera CA) and via mobile outreach. Go to their website or call 415-886-8556 for van locations.

If you are a pharmacist or provider looking for more information about Narcan, please visit the Narcan website at: https://www.narcan.com/

Community Outreach 

RxSafe Marin engages in three strategies to give naloxone directly to the community:

  1. We provide free Narcan to community agencies and organizations, along with  comprehensive training on how to recognize and respond to an opioid overdose.
  2. We support organizations in establishing their own naloxone supply through the Naloxone Distribution Project (NDP). Contact us at info@rxsafemarin.org to inquire about naloxone for your organization.
  3. RxSafe Marin staff and community members table at local community events, such as farmer’s markets and health events. To keep up with our tabling events, follow us on Instagram at @RxSafeMarin.

View our bilingual (English and Spanish) pocket card with information on how to access and use Narcan here.

RxSafe Marin Naloxone Training Video:

 

 

Have you used a box of Narcan?

Please complete our 1-minute survey and be entered in a monthly drawing for a $20 gift card. 

¿Has usado una caja de Narcan?

Complete nuestra encuesta en español de 1 minuto y participe en un sorteo mensual de una tarjeta de regalo de $20.

Signs of an Opioid Overdose

  1. Shallow and slow or absent breathing
  2. Unresponsiveness
  3. Slow heartbeat
  4. Vomiting or making of gurgling noise
  5. Cold and Clammy skin
  6. Bluish color to lips, nails, and fingertips
  7. Tiny/pinpoint pupils

If you see these signs of an opioid overdose, immediately call 911 and administer a dosage of Narcan if available.

More questions about naloxone? Read our FAQs here.

 

About Naloxone (English)

Instructions 

Sobre la Naloxona (español)

Instrucciones 

FAQ

The National Institute on Drug Abuse (NIH) as well as the Substance Abuse and Mental Health Services Administration both have web pages dedicated to answering your frequently asked questions about Naloxone.

Click this link to visit SAMSHA: 

Click this link to visit the NIH: